Virginia, 2013Winter Weather in Virginia, February 2 to 3, 2013
February 2 to 3, 2013 · NWS LWX · 1 event in 1 county or zone
A large upper level trough was located across the eastern United States. Northwest flow from a cold air mass caused upslope snow showers to occur across the Allegheny Front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level trough was located across the eastern United States. Northwest flow from a cold air mass caused upslope snow showers to occur across the Allegheny Front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 1:04 PM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 2, 1:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
104 PM EST SAT FEB 2 2013
.SYNOPSIS...
NORTHWEST FLOW WILL KEEP COLD AIR FUNNELING DOWN OVER THE MID
ATLANTIC STATES THROUGH WEDNESDAY. A SERIES OF WEAK LOW PRESSURE
SYSTEMS WILL QUICKLY PASS THROUGH THE REGION THROUGH WEDNESDAY.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
UPDATE...
RADAR SHOWS A FEW POCKETS OF VERY LIGHT SNOW/FLURRIES HAVE
DEVELOPED AROUND NOONTIME THAT IS WELL AHEAD OF THE CLIPPER SYSTEM.
THIS AREA GENERALLY IS EAST OF THE BLUE RIDGE OR I-95 CORRIDOR.
EVEN THOUGH THE AIRMASS IS VERY DRY...SOME OF THE PRECIP IS
REACHING THE SURFACE. HERE AT THE WEATHER OFFICE IN STERLING...WE
HAD BRIEF PERIOD OF FLURRIES IN THE PAST HOUR...NOTHING MEASURABLE.
THIS AREA OF SNOW SEEMED TO HAVE DEVELOPED IN AN AREA WERE
MOUNTAIN WAVE CLOUDS ARE PREVALENT ALONG WITH WEAK SOUTHERLY
ADVECTION AT LOW LEVELS. MOISTURE WITH THIS ACTIVITY IS
MINIMAL...WITH THE MAIN BULK OF LIGHT SNOW EXPECTED LATER THIS
AFTERNOON INTO EARLY EVENING.
NONE OF THE EARLIER 00Z/06Z NCEP GFS/NAM MODEL GUIDANCE SHOWED
THIS SMALL AREA OF PRECIP...AND THE LATEST 12Z GFS/NAM SHOWED
NOTHING. HOWEVER THE NEW 12Z NCEP 4KM WRF-NMM DOES SHOW SOME
SIMULATED REFLECTIVITY RETURNS IN ABOUT THE RIGHT AREA AND TIME.
THE LATEST 12Z NCEP GUIDANCE CONTINUES TO POINT TO ONLY LIGHT TO
TRACE AMOUNTS OF SNOW WITH THIS CLIPPER...WITH TIMING FROM THE
MODELS CONSISTENT WITH WHAT IS IN THE CURRENT FORECAST.
PREVIOUS DISCUSSION FOLLOWS...
&&
.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM SUNDAY/...
THE UPPER LEVEL WAVE/CLIPPER SYSTEM WILL BE SCOOTING OFF QUICKLY
TO THE EAST DURING THE EVENING HOURS...ENDING THE SNOW THREAT FOR
ALL AREAS...EXCEPT IN THE WESTERN UPSLOPE AREAS OF WESTERN
MD/VA/WV.
FOR SUN...ANOTHER UPPER LEVEL DISTURBANCE CLIPPER LIKE SYSTEM
APPROACHES THE REGION DURING THE MORNING AND CROSSES DURING THE
AFTERNOON HOURS. THIS SYSTEM HAS A LITTLE MORE IN THE WAY OF UPPER
DYNAMICS ASSOCIATED WITH IT...AND WOULD EXPECT TO SEE A BAND OR
TWO OF SNOW SHOWERS PASS ACROSS THE REGION DURING THE AFTERNOON
HOURS. TEMPS ON SUN EXPECTED TO BE 4 TO 6 DEGREES WARMER ON SUN.
ANY SNOW BANDS THAT COME THROUGH COULD PRODUCE A QUICK COATING OF
SNOW...BUT TEMPS SHOULD BE ABOVE FREEZING IN MOST AREAS. WILL
CONTINUE TO MONITOR.
PREVIOUS DISCUSSIONS FOLLOW.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
SUNDAY A SHEARED BUT POTENT SHORT WAVE WILL SLIDE EAST ACROSS THE
REGION...AND WE COULD SEE SOME SNOW SHOWERS WITH THAT. THE MAIN
THREAT WINDOW IS IN THE LATE MORNING THRU LATE AFTERNOON. ANY
ACCUM IS EXPECTED TO BE LESS THAN AN INCH...EXCEPT AROUND AN INCH
IN THE MOUNTAINS.
NEXT UP IS A CLIPPER MOVING EAST ACROSS THE MID ATLANTIC MONDAY
NIGHT WITH ANOTHER CHANCE AT A LIGHT ACCUMULATION. AND THIRD IS
ANOTHER CLIPPER PUSHING SOUTHEAST INTO NC WHICH BRINGS ANOTHER
CHANCE OF LIGHT ACCUMULATION ON TUESDAY NIGHT. THE GFS AND EURO
ARE IN GOOD AGREEMENT WITH THE TIMING OF BOTH OF THESE FEATURES
AND THEIR INTENSITIES.
AFTER THAT A SFC LOW IS SLATED TO CROSS TO OUR NORTH AND BRING A
COLD FRONT THROUGH US ON FRIDAY. BUT IT WILL NOT BE MUCH OF A COLD
FRONT AS RIDGING BUILDS IN QUICKLY BEHIND WITH MILDER TEMPS...AND
BASED ON THE LATEST WEEK TWO FORECASTS FROM THE NWS CLIMATE
PREDICTION CENTER...THOSE MILD TEMPS ARE EXPECTED TO DOMINATE THE
FOLLOWING WEEK.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
EXPECT A FEW PERIODS OF LIGHT SNOW TO DEVELOP THIS AFTERNOON AS
THE NEXT CLIPPER SYSTEM MOVES EAST. CIGS SHOULD DROP TO AROUND
2.5KFT AND VSBYS SHOULD LOWER TO 2 MILES LATE THIS AFTERNOON
ACROSS THE NORTHERN TERMINALS. CLIPPER TIMING APPEARS ON TRACK
WITH EARLIER FORECAST...WITH SNOW EXPECTED TO BE SHORT-LIVED AND
MOVING AWAY FROM THE AREA DURING AFTER 01Z THIS EVENING...WITH
PERHAPS BWI/MTN STAYING IN THE SNOW TIL 03Z.
IFR CONDITIONS ARE POSSIBLE IN ANY SNOW SHOWERS ON SUNDAY... AND
AGAIN WITH SNOW SHOWERS WITH MON NIGHT AND TUE NIGHT SHORT WAVES.
&&
.MARINE...
HIGH PRES TODAY WILL MOVE EAST IN ADVANCE OF THE CLIPPER SYSTEM.
WINDS COME AROUND TO S TO SW THIS AFTERNOON WITH A FEW 15 KT GUSTS
POSSIBLE. PERIODS OF LIGHT SNOW OVERSPREADING THE WATERS DURING
THE AFTERNOON BUT ENDING DURING THE MID EVENING HOURS.
ON SUN...ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS THE WATER
DURING THE AFTERNOON. WINDS MAY INCREASE AFTER PASSAGE OF THIS
SYSTEM SUN AFTERNOON AND SMALL CRAFT ADV WINDS ARE EXPECTED SUNDAY
AFTERNOON INTO MONDAY AFTERNOON. THAT IS EXPECTED TO AGAIN BE THE
CASE ON WEDNESDAY AFTER THE CLIPPER.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM SUNDAY TO 3 PM EST MONDAY FOR
ANZ530>543.
&&
SYNOPSIS...SMZ
NEAR TERM...SMZ
SHORT TERM...SMZ
LONG TERM...CAS
AVIATION...SMZ
MARINE...SMZHazardous weather outlook, Feb 2, 10:22 AM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1022 AM EST SAT FEB 2 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1022 AM EST SAT FEB 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOWFALL ACCUMULATIONS ARE LIKELY ACROSS THE AREA THIS
AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE SUNDAY AFTERNOON...MONDAY
NIGHT...AND TUESDAY NIGHT.
GUSTY WINDS SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON REQUIRE A
SMALL CRAFT ADVISORY FOR THE WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-031000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1022 AM EST SAT FEB 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOWFALL ACCUMULATIONS ARE LIKELY ACROSS THE AREA THIS
AFTERNOON INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE SUNDAY AFTERNOON...MONDAY
NIGHT...AND TUESDAY NIGHT.
LOW WIND CHILLS IN THE NEGATIVE SINGLE DIGITS ARE POSSIBLE SUNDAY
NIGHT ACROSS THE HIGHER TERRAIN OF THE CENTRAL APPALACHIANS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SMZ
Winter Weather, Western Highland
- When
- February 2, 3:00 PM EST to February 3, 8:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Snowfall amounts of around three inches was reported at surrounding locations.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, February 2, 201330 injured · 1 event
- Avalanche in Colorado, February 2, 20131 death · 2 injured · 1 event
- Heavy Snow and Winter Weather in Indiana, February 2, 20131 death · 5 events
- Winter Weather in Delaware, February 2 to 3, 20133 injured · 4 events
- Blizzard in North Dakota, February 2, 201311 events
- Winter Weather in New Jersey, February 2 to 3, 201311 events
- Winter Weather in Tennessee, February 2 to 3, 20139 events
- Winter Weather and Sleet in Alabama, February 2, 20139 events
- Heavy Snow in Georgia, February 2, 20138 events
- Winter Weather in Tennessee, February 2, 20137 events
- Winter Weather in Kentucky, February 2 to 3, 20136 events
- Winter Weather in West Virginia, February 2 to 3, 20136 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435696.